Dust Storm, Se Kern Cty Desert
- When
- August 9, 4:00 PM PST to 4:10 PM PST
- Where
- Se Kern Cty Desert forecast zone
- Reported by
- Trained Spotter
The upper-level ridge centered over the Four Corners region built westward into California on August 6th, heralding the start of a near-record string of days with above-normal temperatures. After two days with highs of 99, Fresno again had a triple-digit high, the first of 19 consecutive days when the high was 100 degrees or higher.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
The upper-level ridge centered over the Four Corners region built westward into California on August 6th, heralding the start of a near-record string of days with above-normal temperatures. After two days with highs of 99, Fresno again had a triple-digit high, the first of 19 consecutive days when the high was 100 degrees or higher. An Excessive Heat Watch was issued on the 7th for elevations below 4000 feet from August 10th through the 12th for near-record high temperatures.
Monsoonal moisture wrapping around the ridge moved into California, triggering thunderstorms over the Southern Sierra Nevada and the Kern County desert on August 9th. One afternoon thunderstorm that moved into Kern County between Boron and Edwards AFB had gusts to 45 mph. Other thunderstorms just east of Kern County, or over western San Bernardino County, produced gusts to 45 mph as they collapsed during the evening hours. These gusts also moved into southeastern Kern County. A spotter in Rosamond reported a wind-driven dust cloud that moved through Rosamond.
The 9th also saw the Excessive Heat Watch upgraded to a Warning as computer model runs continued to forecast near-record heat for August 10th-12th. With well above-normal temperatures and abundant monsoonal moisture, convection again fired up over the mountains and desert on the 10th. During this day, lightning sparked another large wildfire in the Kern County mountains, called the Jawbone Complex (about 15 miles northeast of Tehachapi).
As expected, temperature records began falling as the strong upper-level ridge remained in place over the southwestern United States. The Kern County desert initially recorded the warmest temperatures; however, enough monsoonal moisture returned to allow blow-off from the isolated thunderstorms to form a cloud layer over these areas by the 11th so that temperatures moderated. In contrast, temperatures continued to warm over the San Joaquin Valley, where Fresno and Bakersfield reached 110 degrees on the 13th.
On August 12th, a thunderstorm developed near Mojave that produced a 57 mph wind gust, prompting a severe thunderstorm warning to be issued. Thunderstorms lasted through the afternoon and early evening hours during this day throughout the desert areas in Kern County.
By August 13th, an upper-level low was located off the Pacific coast of Baja California. The combination of the ridge over the Southwest and the low off the coast kept a southeasterly flow over California that continued to bring monsoonal moisture into the state from the south. This moisture produced mid-level clouds that persisted over parts of the San Joaquin Valley, even during the night-time hours and kept overnight lows at record or near-record high values.
Thunderstorms developed again by midday on August 13th, with lightning strikes occurring from the eastern Tehachapi Mountains north to Yosemite National Park. Some of these strikes triggered wildfires in the Southern Sierra Nevada and near Tehachapi, including the multi-fire Tehachapi Complex, and outflow winds gusted to around 50 mph in Ridgecrest. At the lower elevations, well-above-normal temperatures continued, prompting a one day extension of the Excessive Heat Warning.
August 14th saw more thunderstorms over the mountains and desert as monsoonal moisture continued to stream into the hot airmass over the central California interior. One thunderstorm over southeastern Kern County reached severe levels, as outflow winds reached 67 mph at Edwards Air Force Base. Also, clouds from this monsoonal moisture kept overnight lows at record warm levels. Both Bakersfield and Fresno set high minimum temperature records. Bakersfield never got below 83 degrees, and Fresno was only a degree cooler.
Local media reported a window washer in Bakersfield was hospitalized and suffered heat illness during the August 14th heat wave.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Aug 9, 2:15 PM PST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 315 PM PDT THU AUG 9 2012 .SYNOPSIS... HIGH PRESSURE RIDGING IS THE DOMINANT FEATURE FOR THE CENTRAL INTERIOR. TEMPERATURES CAN BE EXPECTED TO RISE SLOWLY AND PEAK TO A MAXIMUM BY THE WEEKEND. && ...UPDATED FORECAST FOR SLIGHT CHANCE OF THUNDERSTORMS NEAR EDWARDS AFB... .DISCUSSION... HAVE MADE AN UPDATE THROUGH THIS EVENING TO INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS FOR FAR SE KERN COUNTY...ESPECIALLY IN AND AROUND EDWARDS AFB...SOME OUTFLOW WINDS COULD ALLOW A FEW CELLS TO DEVELOP OVER THE NEXT FEW HRS. SOME THUNDERSTORMS HAVE DEVELOPED SOUTH AND SOUTHEAST OF EDWARDS AFB DURING THE LAST HOUR OR SO. TEMPS REMAIN A FEW DEG WARMER COMPARED TO 24 HRS AGO OVER MUCH OF INTERIOR CENTRAL CA. SATELLITE IMAGERY SHOWING TYPICAL DIURNAL CUMULUS BUILDUPS OVER SIERRA...ALTHOUGH SOMEWHAT LESS COVERAGE THAN THIS TIME YESTERDAY. THERE IS PLENTY OF MID-LEVEL MOISTURE OVER SOUTHERN CA...SUFFICIENT FOR SOME THUNDERSTORM DEVELOPMENT OVER THE SAN BERNARDINO MOUNTAINS AND THE DESERT AREAS TO THE NORTH AND NORTHWEST. SOME ISOLATED THUNDERSTORMS COULD FORM OVER THE SIERRA CREST LATER THIS AFTERNOON BUT WILL LIKELY BE SHORT- LIVED AS WE GET CLOSER TO SUNSET. STRONG UPPER-LEVEL RIDGE OF HIGH PRESSURE REMAINS IN CONTROL OVER THE WESTERN U.S. AND CONTINUES TO MOVE WESTWARD. TEMPS WILL LIKELY PEAK DURING FRIDAY AND SATURDAY...A SLIGHT WEAKENING IN THE RIDGE IS EXPECTED OCCUR BY SUNDAY SO THAT TEMPERATURES MAY SLIGHTLY DECREASE. HOWEVER...TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE ON SUNDAY. HIGH TEMPS ARE EXPECTED TO REMAIN AT OR ABOVE 105 IN MOST LOCATIONS IN THE SJ VALLEY...SIERRA FOOTHILLS AS WELL AS THE LOWER ELEVATIONS OF THE KERN COUNTY MOUNTAINS...WITH THE WARMEST LOCATIONS EXCEEDING 110 DEGREES THROUGH AT LEAST SUNDAY. MINIMUM TEMPS ARE EXPECTED TO FALL TO ONLY INTO THE LOWER 80S IN THE WARMEST LOCATIONS IN THESE AREAS ON SAT AND SUN MORNINGS. THEREFORE...WE HAVE UPGRADED THE EXCESSIVE HEAT WATCH TO A WARNING. TEMPS IN THE DESERT LOCATIONS WILL ALSO REMAIN WELL ABOVE AVERAGE WITH THE WARMEST LOCATIONS ALSO ABOVE 110 DEGREES BUT ARE EXPECTED TO COOL ENOUGH AT NIGHT IN TERMS OF LOW TEMPERATURES. HUMIDITY IS EXPECTED TO REMAIN LOW ENOUGH SO THAT HEAT INDEX VALUES WILL LIKELY REMAIN AT OR JUST BELOW 80 DEG DURING THE OVERNIGHT AND MORNING HOURS IN MOST DESERT LOCATIONS. IN TERMS OF CONVECTIVE POTENTIAL...SLIGHT CHANCE POPS ARE CONFINED MAINLY TO THE SIERRA CREST DUE TO DIURNAL HEATING THRU THIS WEEKEND AND EVEN INTO NEXT WEEK. MOISTURE REMAINS LIMITED AND WILL LIKELY PRECLUDE ISOLATED THUNDERSTORM DEVELOPMENT BEYOND THE HIGHER ELEVATIONS OF THE SIERRA NEVADA. THERE IS A SOMEWHAT HIGHER CHANCE ON SATURDAY FOR ISOLATED THUNDERSTORM DEVELOPMENT OVER THE SIERRA AS THERE WILL LIKELY BE AN INCREASE IN MID-LEVEL MOISTURE. BY EARLY NEXT WEEK...TEMPERATURES ARE EXPECTED TO BE NOT AS WARM BUT STILL SLIGHTLY ABOVE AVERAGE. MODELS SHOW RIDGING RETREATING EASTWARD...ALTHOUGH THERE IS MINOR MODEL DISAGREEMENT IN TERMS OF DEVELOPING TROUGHING NEAR THE COAST. HAVE MADE SOME MINOR COOLING TO FORECAST TEMPS IN EXTENDED...AND ARE ANTICIPATED TO RETURN CLOSER TO AVERAGE OR PERHAPS SLIGHTLY BELOW BY THE MIDDLE OF NEXT WEEK...WITH A DRIER SOUTHWEST FLOW IN PLACE. && .AVIATION... ISOLATED THUNDERSTORMS ARE POSSIBLE UNTIL 04Z FRI AND AFTER 19Z FRI OVER THE SOUTHERN SIERRA NEVADA. OTHERWISE...VFR CONDITIONS ARE EXPECTED ACROSS THE CENTRAL CA INTERIOR THRU 00Z SAT. && .AIR QUALITY ISSUES... ON THURSDAY AUGUST 9 2012... UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO AND KERN COUNTIES AND SEQUOIA NATIONAL PARK AND FOREST. FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG && .CERTAINTY... THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH. THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM. THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD. CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL INFORMATION AND/OR TO PROVIDE FEEDBACK. && .HNX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM NOON FRIDAY TO 11 PM PDT SUNDAY BELOW 4000 FEET FOR THE CAZ095. EXCESSIVE HEAT WARNING FROM NOON FRIDAY TO 11 PM PDT SUNDAY CAZ089>094. && PUBLIC...BSO AVN/FW...DS SYNOPSIS...PJ WEATHER.GOV/HANFORD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 125 PM PDT THU AUG 9 2012 CAZ089>095-102030- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS- 125 PM PDT THU AUG 9 2012 ...EXCESSIVE HEAT WARNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND THE FOOTHILLS OF THE SOUTHERN SIERRA NEVADA AND THE KERN COUNTY MOUNTAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE VALLEY AND FOOTHILLS AND FOR ELEVATIONS BELOW 4000 FEET IN THE KERN COUNTY MOUNTAINS. REFER TO THE LATEST NON- PRECIPITATION STATEMENT /SFONPWHNX/ FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. JONES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 346 PM PDT THU AUG 9 2012 CAZ099-092330- KERN CA- 346 PM PDT THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA UNTIL 430 PM PDT AT 337 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 13 MILES EAST OF EDWARDS AFB..MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS OF BLOWING DUST ARE POSSIBLE WITH REDUCED VISIBILITY. LOCATIONS IMPACTED INCLUDE... BORON...RANDSBURG...RURAL SOUTHEASTERN KERN COUNTY...HIGHWAY 14 SOUTH OF MOJAVE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3500 11827 3532 11763 3484 11768 3483 11815 TIME...MOT...LOC 2244Z 127DEG 8KT 3488 11772 SANGER WEATHER.GOV/HANFORD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 428 PM PDT THU AUG 9 2012 CAZ095-099-100015- KERN CA- 428 PM PDT THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA UNTIL 515 PM PDT AT 419 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF EDWARDS AFB..MOVING WEST AT 5 MPH. OUTFLOW WIND GUSTS TO 45 MPH HAVE BEEN OBSERVED WITH THIS STORM. WIND GUSTS UP TO 40 MPH REMAIN POSSIBLE. AREAS OF BLOWING DUST WITH REDUCED VISIBILITY ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE... BORON...RANDSBURG...RURAL SOUTHEASTERN KERN COUNTY...HIGHWAY 14 SOUTH OF MOJAVE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3482 11825 3526 11815 3541 11763 3483 11762 TIME...MOT...LOC 2325Z 102DEG 4KT 3487 11774 SANGER WEATHER.GOV/HANFORD
The national radar mosaic for the moment the first event began.
11 heat, 2 thunderstorm wind, 1 dust storm. Local standard time, as filed.
A thunderstorm created severe outflow winds in Mojave.
Edwards Runway wind sensors measured wind gusts up to 67 mph from a severe thunderstorm downburst and outflow. Blowing dust also reported at Edwards AFB.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410773, 410766, 410767, 410768, 410769, 410770, 410771, 410772, 410774, 410775, 410776, 410777, 410778, 410779.